New Mexico, 2014

Hail in New Mexico, May 25, 2014

May 25, 2014 · NWS ABQ · 2 events in 2 counties and zones

The last in a series of four days of thunderstorms impacted the eastern New Mexico as the core of a slow-moving upper level storm system shifted over the region. The coverage of storms diminished on the fourth day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

The last in a series of four days of thunderstorms impacted the eastern New Mexico as the core of a slow-moving upper level storm system shifted over the region. The coverage of storms diminished on the fourth day. However, penny to nickel sized hail was reported along the U.S. Highway 70 corridor around Kenna and Elkins.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 25, 5:08 PM MST, 1 hour 13 minutes earlier.

Area forecast discussion, May 25, 5:08 PM MST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
608 PM MDT SUN MAY 25 2014

.UPDATE...
SEVERE THUNDERSTORM WATCH CANCELLED FOR LINCOLN...DE BACA...AND
QUAY COUNTIES...BUT CONTINUES FOR CHAVES...CURRY AND ROOSEVELT TIL
10 PM MDT THIS EVENING. STATEMENT OUT...FRESH PUBLIC FORECAST
ZONES TO FOLLOW SHORTLY.

SHY

&&

.PREV DISCUSSION...556 PM MDT SUN MAY 25 2014...
.AVIATION...
00Z TAF CYCLE
UPPER LEVEL LOW CENTERED OVER NRN NM/SRN CO EARLY THIS EVENING AND
IS EXPECTED TO MOVE LITTLE OVERNIGHT. ISOLATED -SHRAS/-TSRA AND
MVFR CIGS POSSIBLE ALL AREAS OVERNIGHT AS ATMOSPHERE REMAINS
MOIST AND SOMEWHAT UNSTABLE. STRONG NW WINDS ALOFT ON BACKSIDE OF
UPPER LOW TO LIKELY RESULT IN A MORE ORGANIZED BAND OF -SHRA/-TSRAS
AND MVFR CIGS FROM W-CENTRAL NM SEWD INTO SOCORRO AND LINCOLN
COUNTIES DURING THE EARLY MORNING HOURS. UPR LOW SLIDES SWED
MONDAY MORNING WITH -SHRA/-TSRA ACTIVITY PRIMARILY DURING THE
AFTERNOON AND EARLY EVENING OVER THE NORTH-CENTRAL MOUNTAINS AND
ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN.

33

&&

.PREV DISCUSSION...300 PM MDT SUN MAY 25 2014...
.SYNOPSIS...
UPPER LOW CENTERED OVER NORTHWEST NEW MEXICO THIS AFTERNOON TO
MEANDER ACROSS NORTH CENTRAL AND NORTHEAST NEW MEXICO THROUGH
MEMORIAL DAY BEFORE EXITING INTO OKLAHOMA BY TUESDAY. PLENTIFUL
MOISTURE LINGERING...WITH POTENTIAL FOR STRONG TO SEVERE STORMS WITH
LARGE HAIL AND DAMAGING WINDS OVER AT LEAST PORTIONS OF
SOUTHEAST...SOUTH CENTRAL AND EAST CENTRAL NEW MEXICO THROUGH THIS
EVENING.  DRIER AND WARMER WEATHER TUESDAY INTO WEDNESDAY WITH HIGH
TEMPERATURES REBOUNDING TO ABOVE AVERAGE...ALTHOUGH MAINLY MOUNTAIN
SHOWERS AND STORMS MAY FIRE IN THE AFTERNOONS. SOUTH TO SOUTHWEST
FLOW THURSDAY THROUGH FRIDAY COULD LEAD TO A SURGE OF MOISTURE FROM
THE SOUTH...THUS INCREASING CHANCES FOR SHOWERS AND STORMS LATE THIS
WEEK.

&&

.DISCUSSION...
UPPER LOW CENTERED OVER NORTHWEST NEW MEXICO THIS AFTERNOON...WITH
CIRCULATION BECOMING QUITE ELONGATED AS ADDITIONAL ENERGY DROPS INTO
SOUTHEAST ARIZONA. PONDERING WHAT THE POSSIBILITY MIGHT BE OF A
SECOND CIRCULATION DEVELOPING OVER THE BOOTHEEL...ALTHOUGH MODELS
HAVEN/T BEEN INDICATING THAT SCENARIO WAS LIKELY...PREFERRING TO
KEEP THE ENTIRE THING INTACT. THE LOW TRACK IS STILL RELATIVELY
CONSISTENT...WITH IT DRIFTING INTO SOUTH CENTRAL COLORADO THEN
NOODLING SOUTHEAST INTO NORTHEAST NEW MEXICO TONIGHT AND MEMORIAL
DAY BEFORE EXITING ACROSS THE TEXAS PANHANDLE MONDAY NIGHT.
HOWEVER...THE PATH APPEARS TO INCH SLIGHTLY SOUTHWARD WITH EACH
RUN...AND THE SYSTEM CENTER NOW PASSES OVER SANTA ROSA TO TUCUMCARI
ON MONDAY. WRAP AROUND PRECIPITATION WILL FAVOR THE NORTHWEST THIRD
TO HALF TONIGHT...THEN THE NORTHEAST HALF MONDAY BEFORE TAPERING OFF
MONDAY NIGHT.

IN THE MEANTIME...STILL POTENTIAL FOR SOME STRONG TO SEVERE STORMS
THROUGH THE EVENING OVER THE EAST CENTRAL/SOUTHEAST PLAINS AND SOUTH
CENTRAL MOUNTAINS AS A SURFACE BOUNDARY CONTINUES TO PUSH WEST
NORTHWESTWARD. GUIDANCE IS GENERALLY WARMER FOR TONIGHT/S
LOWS...DESPITE HOW MUCH COOLER IT WAS LAST NIGHT. H7 TEMPERATURES
REMAIN WITHIN A FEW DEGREES OF FREEZING AGAIN NORTH CENTRAL WITH THE
NAM COLDER...SO POTENTIAL FOR SOME MEAGER AND SPOTTY SNOW
ACCUMULATIONS OVER THE HIGH TERRAIN. A RAPID WARMUP IN H7
TEMPERATURES MONDAY AND MORESO TUESDAY...SO EXPECT HIGHS NEAR TO
ABOVE AVERAGE BY TUESDAY.

LINGERING MOISTURE WILL ALLOW FOR HIGH TERRAIN SHOWERS AND STORMS IN
THE AFTERNOON TUESDAY. LOW LEVEL UPSLOPE FLOW DEVELOPS ACROSS THE
EAST BY TUESDAY NIGHT...LEADING TO WHAT COULD BE A MORE ACTIVE DAY
ALONG THE CENTRAL MT CHAIN AND ADJACENT EAST SLOPES
WEDNESDAY...DESPITE THE REGION BEING UNDERNEATH A SHARP RIDGE OF
HIGH PRESSURE ALOFT. WETTER WEATHER COULD MAKE AN ENCORE APPEARANCE
THURSDAY THROUGH FRIDAY. EXTENDED MODELS DEVELOP A SOUTH TO
SOUTHWEST FLOW OVER NEW MEXICO...ALLOWING A SIGNIFICANT SHORT WAVE
TO SWING OVER THE STATE. AT THE SAME TIME...MID AND HIGH LEVEL
MOISTURE ADVECTS OUR WAY...AT LEAST THE GFS INDICATES SOME OF WHICH
COULD ORIGINATE FROM WHAT/S CURRENTLY HURRICANE AMANDA. THIS DOESN/T
LINGER FOR LONG...SO THE UPCOMING WEEKEND LOOKS TO BE DRIER.

&&

.FIRE WEATHER...
MOISTURE TO DECREASE A LITTLE ON MONDAY AND MUCH MORE SO ON TUESDAY
INTO WEDNESDAY. ANOTHER SURGE OF MOISTURE FOR THE END OF THE WEEK
FOLLOWED BY DRYING NEXT WEEKEND.

THE CENTER OF THE UPPER LOW RESPONSIBLE FOR OUR ACTIVE WEATHER WILL
CONTINUE DRIFTING ACROSS NORTHERN NM LATE TODAY AND TONIGHT THEN
HEAD TOWARD EAST CENTRAL NM THROUGH MONDAY. ANOTHER ROUND OF SHOWERS
AND THUNDERSTORMS THIS AFTERNOON INTO TONIGHT. THE MAJORITY OF ANY
MODERATE TO HEAVY PRECIPITATION WILL BE ACROSS THE EAST CENTRAL AND
SOUTHEAST PLAINS...WITH MORE SCATTERED LIGHT TO MODERATE ACTIVITY
ACROSS THE NORTH AND WEST.

A BAND OF RAIN IS SHOWN BY MOST MODELS TO DEVELOP OVER THE FOUR
CORNERS REGION TONIGHT THEN MOVE SE TOWARD THE MIDDLE RIO GRANDE
VALLEY MONDAY MORNING. THE HIGH TERRAIN WILL HAVE A CHANCE FOR A
LITTLE SNOW AT THIS TIME BUT LITTLE IN THE WAY OF ANY ACCUMULATION.
GFS AND LOCAL WRF MOST BULLISH WITH QPF WITH THE LOCAL MODEL MUCH
FASTER...HAVING RAIN OUT OF THE ABQ AREA BEFORE DAYBREAK...WHILE THE
GFS IS JUST GETTING IT TO ABQ AT THAT TIME. OTHER MODELS KEEP THE
BULK OF THEIR MEAGER QPF CLOSER TO THE AZ BORDER.

TEMPS WILL TREND UP SEVERAL DEGREES MONDAY AND MIN RH VALUES DOWN A
LITTLE BUT OVERALL TEMPERATURES WILL REMAIN BELOW NORMAL. COVERAGE
OF PRECIPITATION WILL TREND DOWN AS WELL...AND EVEN SOME DRY AND
GUSTY ACTIVITY IS POSSIBLE IN THE WEST DURING THE AFTERNOON. THE
COVERAGE IN THE EAST WILL BE DECENT WITH WETTING SHOWERS. WINDS
WILL TREND UP AS WELL AS THE BACK SIDE OF THE UPPER LOW SHIFTS
OVER WESTERN AND CENTRAL NM.

A HIGH AMPLITUDE UPPER HIGH WILL DEVELOP OVER THE REGION TUESDAY
TRENDING TEMPERATURES UP TOWARD NORMAL WITH A SIGNIFICANT DECREASE
IN MINIMUM RH VALUES. MAX RECOVERIES WILL BE RELEGATED BY BOUNDARY
LAYER MOISTURE FROM THE PAST SEVERAL DAYS...ESPECIALLY IN THE EAST.
HAINES WILL ALSO TREND BACK TO 6 FOR THE WEST ON TUE AND WED. WINDS
WILL BE FAIRLY LIGHT THOUGH SO NO CRITICAL FIRE WEATHER CONDITIONS
EXPECTED. WEDNESDAY LOOKS TO BE THE WARMEST DAY OF THE WEEK...BUT
MAYBE NOT THE DRIEST. A FEW LINGERING SHOWERS ARE EXPECTED OVER THE
NORTHERN MOUNTAINS TUESDAY FROM REMNANT MOISTURE THAT GETS RECYCLED.
RETURN FLOW MOISTURE WILL BEGIN TO CREEP INTO EASTERN NM WEDNESDAY.
A FEW STORMS COULD DEVELOP ALONG THE EAST SLOPES OF THE CENTRAL
MOUNTAIN CHAIN ONTO THE EASTERN HIGH PLAINS.

RETURN FLOW WILL CONTINUE TO INCREASE THURSDAY AS THE UPPER HIGH
SHIFTS EAST. THIS PATTERN LOOKS FAVORABLE AGAIN FOR MORE WIDESPREAD
SHOWERS AND STORMS AS MID LEVEL MOISTURE INCREASES FROM THE SOUTH AS
WELL. A POSSIBLE TROPICAL REMNANT IS ALSO SHOWN BY SOME LONG RANGE
GUIDANCE TO MOVE UP THE WEST SIDE OF THE HIGH AND ACROSS NM FRIDAY.
THIS WOULD CERTAINLY DRAMATICALLY INCREASE THE POTENTIAL FOR MORE
WIDESPREAD WETTING RAINFALL ALONG WITH COOLER TEMPS. A DRYING AND
WARMING TREND LOOKS TO DEVELOP BEHIND THIS MOISTURE SURGE NEXT
WEEKEND.

40

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SHY
Hazardous weather outlook, May 25, 4:44 AM MST, 13 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
544 AM MDT SUN MAY 25 2014

NMZ501>540-261200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
544 AM MDT SUN MAY 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
POSSIBLY INTO THIS EVENING IN EASTERN CHAVES...ROOSEVELT AND CURRY
COUNTIES WHERE THE POTENTIAL EXISTS FOR LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
SOME THUNDERSTORMS MAY BECOME STRONG THURSDAY AFTERNOON AND
EVENING ALONG AND WEST OF THE CENTRAL MOUNTAIN CHAIN.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND POSSIBLY
THIS EVENING IN CHAVES...ROOSEVELT AND CURRY COUNTIES DUE TO THE
POTENTIAL FOR SEVERE THUNDERSTORMS.

44

In the hours before

Special weather statement, May 25, 2:20 PM MST, 4 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
320 PM MDT SUN MAY 25 2014

NMZ526-539-252145-
EASTERN LINCOLN COUNTY-SOUTH CENTRAL MOUNTAINS-
320 PM MDT SUN MAY 25 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LINCOLN COUNTY THROUGH
345 PM MDT...

AT 319 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ARABELA...OR ABOUT 35 MILES NORTHEAST OF
RUIDOSO...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...HIGHWAY 246 AND MAINLY RURAL
AREAS OF EASTERN LINCOLN COUNTY.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3387 10513 3369 10493 3352 10519 3365 10533
TIME...MOT...LOC 2119Z 229DEG 14KT 3364 10518

34
Special weather statement, May 25, 3:01 PM MST, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
401 PM MDT SUN MAY 25 2014

NMZ538-539-252230-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-
401 PM MDT SUN MAY 25 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINCOLN AND CENTRAL
CHAVES COUNTIES THROUGH 430 PM MDT...

AT 401 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES EAST OF PICACHO...OR ABOUT 23 MILES WEST
OF ROSWELL...MOVING NORTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF CENTRAL
CHAVES AND EXTREME SOUTHEASTERN LINCOLN COUNTIES.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3364 10488 3350 10467 3329 10493 3339 10506
TIME...MOT...LOC 2201Z 218DEG 11KT 3341 10493

34
Special weather statement, May 25, 3:19 PM MST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
419 PM MDT SUN MAY 25 2014

NMZ538-539-252245-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-
419 PM MDT SUN MAY 25 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LINCOLN AND NORTHERN
CHAVES COUNTIES THROUGH 445 PM MDT...

AT 420 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES EAST OF ARABELA...OR ABOUT 34 MILES
NORTHWEST OF ROSWELL...MOVING NORTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF EASTERN
LINCOLN AND NORTHERN CHAVES COUNTIES.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
SUNDAY EVENING FOR SOUTHEASTERN NEW MEXICO.

&&

LAT...LON 3384 10496 3368 10477 3355 10503 3365 10514
TIME...MOT...LOC 2220Z 225DEG 7KT 3364 10501

34
Special weather statement, May 25, 3:45 PM MST, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
445 PM MDT SUN MAY 25 2014

NMZ538-539-252315-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-
445 PM MDT SUN MAY 25 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LINCOLN AND NORTHERN
CHAVES COUNTIES THROUGH 515 PM MDT...

AT 445 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 18 MILES EAST OF ARABELA...OR ABOUT 29 MILES
NORTHWEST OF ROSWELL...MOVING NORTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF NORTHERN
CHAVES COUNTY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
SUNDAY EVENING FOR SOUTHEASTERN NEW MEXICO.

&&

LAT...LON 3385 10473 3364 10463 3356 10493 3373 10502
TIME...MOT...LOC 2245Z 247DEG 8KT 3368 10487

34
Special weather statement, May 25, 5:34 PM MST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
634 PM MDT SUN MAY 25 2014

NMZ538-260115-
CHAVES COUNTY PLAINS-
634 PM MDT SUN MAY 25 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHAVES COUNTY THROUGH 715
PM MDT...

AT 630 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF ELKINS...OR ABOUT 25 MILES
NORTHEAST OF ROSWELL...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...ELKINS...AND HIGHWAY 70.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
SUNDAY EVENING FOR SOUTHEASTERN NEW MEXICO.

&&

LAT...LON 3381 10434 3392 10421 3368 10386 3355 10395
      3348 10421 3356 10436
TIME...MOT...LOC 0034Z 218DEG 15KT 3362 10419

SHY
Local storm report, May 25, 6:21 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
721 PM MDT SUN MAY 25 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     HAIL             KENNA                   33.84N 103.77W
05/25/2014  E0.75 INCH       ROOSEVELT          NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ1400965

JF

The radar

The Cannon AFB radar (KFDX), 89 km away, was scanning. The volume nearest the first event began at 01:19 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Roosevelt

When
May 25, 6:21 PM MST to 6:31 PM MST
Where
Roosevelt County, 0.69 mi N of Kenna
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
33.840, -103.770

Hail, Chaves

When
May 25, 6:40 PM MST to 6:45 PM MST
Where
Chaves County, 11.45 mi ESE of Boaz
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.690, -103.780

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508522, 508523.